Sometimes we encounter patients who have anaphylactic reactions that require interventions. The most common source of intervention is
called an “epi-pen.” These are automatic epinephrine injectors,
which are safe and easy to use for patients; however, it is important to show patients
how to use them. First of all, we have a training device here,
which is very similar to the actual epi-pen that we often give patients.
To use it, remove the cap, and apply a firm pressure against the thigh until you hear
a pop. When you hear the pop, you know that the epinephrine
has been successfully activated. My assistant here, Sarah, will show how easy
it is to use by pretending that I’m having an anaphylactic reaction in the office.
(says to assistant; begins play-acting) “Sarah, I’m not feeling too good; I have an
anaphylactic reaction. What are you going to do for me?”
(Sarah Responds:)”Remove the cap of the epi-pen, and (firmly presses pen to thigh).” (Doctor replies after a sigh:) “I feel so much better now; you save my life.”